Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 95, NWS Blacksburg, VA

November 19, 2003Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 11:28 AM EST for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 11:28 AM EST (16:28 UTC)
Expired
Nov 19, 2003, 2:30 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 191629
FFWRNK
VAC163-530-678-191930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUENA VISTA IN WEST CENTRAL VIRGINIA
  LEXINGTON IN WEST CENTRAL VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 230 PM EST

* AT 1125 AM EST...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS       
  REPORTED FLOODING IN NUMEROUS LOCATIONS...INCLUDING THE TIMBER     
  RIDGE AREA ALONG ROUTE 11...AND ALSO ON BLACKS CREEK...AND TIMBER  
  CREEK ROAD.  FLOODING WAS ALSO REPORTED IN THE LEXINGTON AREA WITH 
  SEVERAL ROADS CLOSED.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 230 PM EST 
INCLUDE   ROCKBRIDGE BATHS...LEXINGTON...COLLIERSTOWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO CAUSE ROCK AND MUDSLIDES.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3776 7964 3766 7949 3771 7936 3788 7918
          3802 7946

$$

02
1 follow-up statement
000 
WGUS71 KRNK 191936
FFSRNK
VAC163-530-678-192030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST WED NOV 19 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR ROCKBRIDGE COUNTY 
ALLOWED TO EXPIRE AT 230 PM EST...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL STREAMS AND CREEKS 
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING 
THE FLASH FLOOD THREAT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS. 

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 11:05 AM EST, 23 minutes earlier.

Area forecast discussion, Nov 19, 11:05 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 AM EST WED NOV 19 2003

.DISCUSSION...
TROF IS BECOMING NEGATIVELY TILTED AND COLD AIR ALOFT IS HELPRING
FORMATION OF TSRA W OF THE FA. WL KEEP CHC POPS THRU THE AFT
FOLLOWING THE LEAD BAND OF HVY RAIN. WINDS ALONG LEADING EDGE ARE
GUSTING 30-45KTS...WITH STG WINDS STAYING ABV 1500 FT. NO CHANGES TO
MAX TEMPS. CONT ALL WATCHES. ZONE UPDATE OUT SOOON TO REMOVE MORNING
WORDING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Local storm report, Nov 19, 8:48 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    3N FANCY GAP              VA   FLOODING
11/19/03   CARROLL                        SNAKE CREEK OUT OF
                                          BANKS.

0915 AM    CAMP CREEK                WV   FLOODING
11/19/03   MERCER                         CAMP CREEK 4 FEET OUT OF
                                          BANKS 20N OF CAMP CREEK.

0920 AM                              WV   FLOODING
11/19/03   MERCER                         BRUSH FORK, STREAMS OUT
                                          OF BANKS.

0920 AM    HILLSVILLE                VA   FLOODING
11/19/03   CARROLL                        CRANBERRY RD COVERED BY 2
                                          FEET OF WATER.

0923 AM                              WV   FLOODING
11/19/03   MERCER                         FLOODING BETWEEN
                                          BLUEFIELD AND PRINCETON.

0940 AM    PEMBROKE                  VA   FLOODING
11/19/03   GILES                          DOE CREEK OUT OF BANKS,
                                          FLOODING BUSINESS
                                          ESTABLISHMENT.
Special weather statement, Nov 19, 9:24 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EST WED NOV 19 2003

NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191423-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
924 AM EST WED NOV 19 2003

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 9:30 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EST WED NOV 19 2003

NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
940 AM EST WED NOV 19 2003

...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING...
...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING...

AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE
RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.  RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING
MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH
FLOODING.

IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL
SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF
HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND...
THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED
LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS.

THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE
EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND
BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG
BETWEEN 1100 AM AND NOON EST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE
WEATHER.

PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS
OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE
REPORTS
TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4
3 2 4.2 1 5...4 3 2 4.

WERT
Local storm report, Nov 19, 9:54 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0959 AM    COUNTY WIDE               VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS AND STREAMS OUT OF
                                          BANKS.

0959 AM    BOILING SPRINGS           VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

0959 AM    CALLAGHAN                 VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

1012 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     CREEKS AND STREAMS OUT OF
                                          BANKS.

1015 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     WATER RUNNING ACROSS
                                          ROADS, SEVERAL FLOODED
                                          BASEMENTS.

1020 AM    VALLE CRUCIS              NC   FLOODING
11/19/03   WATAUGA                        WATAUGA RIVER FLOODING
                                          AND COVERING WATAUGA
                                          RIVER ROAD.

1030 AM    COUNTY WIDE               VA   FLOODING
11/19/03   BLAND                          CREEKS OUT OF BANKS
                                          COUNTYWIDE, WORST AREA
                                          UPPER WOLF CREEK AND
                                          ROUTE 614 13 ROADS
                                          COVERED BY WATER, 7 ROADS
                                          IMPASSABLE, SOME ROADS
                                          HAD PAVEMENT DAMAGE.
Local storm report, Nov 19, 10:00 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    GRIFFITH CREEK            WV   FLOODING
11/19/03   SUMMERS                        CAR TRAPPED BY FLOODING,
                                          RESCUE ENROUTE. REPORTED
                                          BY THE FIRE DEPARTMENT.
Local storm report, Nov 19, 10:39 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    COUNTY WIDE               VA   FLOODING
11/19/03   WYTHE                          CREEKS AND STREAMS OUT OF
                                          BANKS, 13 ROADS CLOSED.
                                          REPORTED BY VDOT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 4:50 AM ESTFlash Flood WarningRNKSmyth3 hr
Nov 19, 5:42 AM ESTFlash Flood WarningRNKTazewell5 hr
Nov 19, 6:46 AM ESTFlash Flood WarningRNKGrayson6 hr
Nov 19, 7:23 AM ESTFlash Flood WarningRNKBland, Giles, Wythe4 hr
Nov 19, 7:44 AM ESTFlash Flood WarningRNKSmyth3 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKAlleghany, Bath, City of Covington4 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKCarroll, Patrick, City of Galax5 hr
Nov 19, 10:15 AM ESTSevere Thunderstorm WarningRNKBedford45 min
Nov 19, 11:25 AM ESTFlash Flood WarningRNKFranklin, Roanoke, City of Roanoke3 hr
Nov 19, 1:14 PM ESTFlash Flood WarningRNKAmherst3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.